Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 34, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Jun 8, 1997, 2:12 PM CDT for Taylor County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1997, 2:12 PM CDT (19:12 UTC)
- Expired
- Jun 8, 1997, 8:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Taylor County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 081913 FFWSJT TXC441-090115- BULLETIN - EAS ACTIVATION REQUESTED FLOOD AND FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 212 PM CDT SUN JUN 8 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...TAYLOR COUNTY AT 2 PM CDT... AN OFF DUTY WEATHER SERVICE EMPLOYEE INDICATED THAT ELM CREEK ABOVE LAKE ABILENE WAS RUNNING VERY HIGH. THE PUBLIC REPORTED THAT WATER WAS ALREADY FLOWING OVER THE SPILLWAY AT LAKE ABILENE. A LOW WATER CROSSING AT BUFFALO GAP WAS ALSO REPORTED TO BE FLOODED. MOUNTAIN PASS ROAD HAS BEEN CLOSED BETWEEN HIGHWAY 89 AND MULBERRY CANYON. COUNTY ROAD 280 IS ALSO CLOSED. RAINFALL REPORTS INDICATE THAT 3 INCH AND GREATER AMOUNTS HAVE OCCURRED OVER MUCH OF TAYLOR COUNTY. AT 210 PM CDT... MODERATE RAINFALL CONTINUED OVER THE EASTERN HALF OF TAYLOR COUNTY. ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER THE NORTHERN CONCHO VALLEY AND PERMIAN BASIN THAT AREA EXPECTED TO MOVE THROUGH TAYLOR COUNTY AS THE AFTERNOON AND EVENING PROGRESS. AS A RESULT... THE FLOOD AND FLASH FLOOD POTENTIAL FOR TAYLOR COUNTY WILL REMAIN HIGH THROUGH THE EVENING. THIS IS A VERY SERIOUS SITUATION. PEOPLE LIVING ALONG ELM CREEK IN BUFFALO GAP AND ABILENE SHOULD TAKE ACTION NOW TO PRESERVE LIFE AND PROPERTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. 12
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:00 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 8, 2:00 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 159 PM CDT SUN JUN 8 1997 BUSY AFTERNOON WITH SQUALL LINE PRODUCING FLOODING PROBLEMS OVER NOLAN...TAYLOR...CALLAHAN...BROWN...AND COLEMAN COUNTIES AND ANOTHER COMPLEX OF THUNDERSTORMS TAKING AIM OVER WESTERN PORTIONS. DOPPLER ESTIMATES LOCAL RAINFALL AMOUNTS IN EXCESS OF 3 INCHES OF RAIN HAS FALLEN OVER AREAS WEST OF AN ABILENE TO SAN ANGELO LINE. THUS WILL CAMPAIGN FOR FFA ISSUANCE FOR FISHER...MITCHELL...NOLAN...STERLING... COKE...IRION...TOM GREEN AND RUNNELS COUNTIES WITH CONTINUED FFA FOR THE FTW ZONES. DESPITE MODEL FORECASTS GETTING OFF TO A POOR START THIS MORNING...SOMEHOW THE ETA APPEARS TO GET BACK ON TRACK BY 12 HOURS BASED ON CURRENT SATELLITE AND RADAR TRENDS WITH VERTICAL MOTIONS BEST OVER WESTERN OKLAHOMA BUT TAILING BACK INTO THE FORECAST AREA. WITH THETA-E RIDGE OVER SOUTHWEST TEXAS AND SOUTHERLY 850 MB INFLOW OF 10-20 KTS FORECAST BY AVN/ETA MODELS...EXPECT MCS TO EVOLVE FROM SEVERE ACTIVITY CURRENTLY OVER THE MAF/LBB COUNTY WARNING AREAS. SATELLITE VIS IMAGERY SHOWS AN AREA OF SUBSIDENCE OVER EASTERN NEW MEXICO AND HEALTHY CUMULUS DEVELOPMENT OVER SOUTHERN PARTS OF THE MAF COUNTY WARNING AREA. WATER VAPOR IMAGERY PICKS UP THE NEXT SHORTWAVE TO AFFECT THE AREA LATE THIS EVENING...BUT SUBSIDENCE BEHIND CURRENT STORM COMPLEX SHOULD NOT RESULT IN MUCH ACTIVITY. UPPER LOW FINALLY EJECTS INTO THE SOUTHERN/CENTRAL PLAINS IN THE 2ND PERIOD...AND AS IT DOES...WOULD EXPECT ANOTHER ROUND OF STORMS TO BE READY TO GO AS LOW LEVEL MOISTURE CONTINUES TO RELOAD OVER THE AREA. WILL CONCENTRATE HIGHER POPS TO THE NORTH. SUNSHINE SHOULD BE MORE ABUNDANT TOMORROW WITH SOUTHWEST FLOW SO WILL LEAN ON NGM HIGHS. ABI 064/084 74 SJT 066/088 73 JCT 067/089 42 OAKS
In the hours before
Special weather statement, Jun 8, 10:57 AM CDT, 3 hours 15 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-090955- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 1057 AM CDT SUN JUN 8 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A COLORADO CITY TO SAN ANGELO TO SONORA LINE... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF WEST CENTRAL TEXAS... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT MUCH OF WEST CENTRAL TEXAS TODAY...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES. IN ADDITION...HEAVY RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR WILL LIKELY CAUSE LOCALLIZED FLOODING. THE THREAT OF FLOODING WILL BE GREATEST EAST OF A STAMFORD TO SWEETWATER TO BALLINGER TO BRADY LINE WHERE PREVIOUS RAINS HAVE LEFT THE GROUND NEARLY SATURATED. ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED TO DEVELOP OVER THE WESTERN HALF OF WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING AS SUNSHINE IS EXPECTED TO RETURN OVER THIS AREA DURING THE AFTERNOON. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 10:01 AM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 49 min |
| Jun 8, 10:14 AM CDT | Severe Thunderstorm Warning | SJT | Irion, Tom Green | 61 min |
| Jun 8, 10:29 AM CDT | Tornado Warning | SJT | Tom Green | 66 min |
| Jun 8, 10:43 AM CDT | Severe Thunderstorm Warning | SJT | Coke | 62 min |
| Jun 8, 11:01 AM CDT | Flash Flood Warning | SJT | Tom Green | 94 min |
| Jun 8, 11:09 AM CDT | Flash Flood Warning | SJT | Nolan, Taylor | 4 hr |
| Jun 8, 12:42 PM CDT | Flash Flood Warning | SJT | Brown, Callahan, Coleman | 4 hr |
| Jun 8, 3:23 PM CDT | Flash Flood Warning | SJT | Nolan | 4 hr |
| Jun 8, 4:04 PM CDT | Flash Flood Warning | SJT | Fisher, Mitchell | 3 hr |
| Jun 8, 4:04 PM CDT | Flash Flood Warning | SJT | Sterling | 3 hr |
| Jun 8, 5:24 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 76 min |
| Jun 8, 6:20 PM CDT | Flash Flood Warning | SJT | Irion, Tom Green | 3 hr |
| Jun 8, 6:39 PM CDT | Tornado Warning | SJT | Schleicher | 66 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.